Are you on Hydroxychloroquine ? Have had your eyes tested ?

Just wanted to remind people but you prob know anyway that if on this drug for any period of time to make sure you have your eyes tested every year.

This drug can affect them on a long term basis.

I sadly was not told this and when I told the previous opticians about my meds they never mentioned it . I have been on this drug for a few years now and in the last two years my eyes have got steadily worse and from simple reading glasses am now having to wear varifocales . This may be normal for me with my age and such but my doc and new opticians was not impressed with other problems with my eyes (pain, light sensitive ,dryness iching and not seeing light in peripheral vision test ). so am going to "see" an eye specialist just to be sure they ok .. So book eye test if not done it already .

12 Replies

oldestnewest
  • Thanks Pottypam - I've had ongoing discussions with my GP, rheumy and optician about this - they seem to think it's cumulative and in the first year if your dosage is only 400mg (2 tablets a day) then you only qualify for free nhs eye tests every 2 years as the risk is thought to be low. I wear varyfocals and am an artist so there's no way I'm not going to be vigilant but I think most people put on this drug would have to have an eye test at the start too as I did? That is pretty disgraceful that you weren't told though. Tilda x

  • Hi, I have not taken this drug but recently went to the opticians for new specs. I have been wearing varifocals for several years so knew that it takes about a week to feel comfortable with a new pair. I had to take them back as my left eye was 'burning' and was having trouble focusing, they said it was through 'Arthritis'.

    As I had not been to this optician before, my old one had retired, I checked with my rhumey nurse who said that it certain types of Arthritis can cause inflammation of the eyes, and it was called Irisitis and she wondered if this was what he was alluding to, but said that she was not an expert in eyes.

    I have also checked my medication leaflets and some say it 'can affect the eyes' but not as to what! So unsure if mine is med, glasses, PsA, either way I am keeping score of what is happening to my body on a daily basis.

    Thank you for bringing this to our attention at least I now know that someone else has shown symptoms very similar to mine.

  • My mother ended up with irreversible macular degeneration from hydroxychloroquine. She had just thought the eyesight deterioration was normal aging, and by the time it got checked out it was too late.

    I think you really have to be vigilant and not just assume its nothing when you have any of the rheumatological disorders. I know the optician I go to will quite happily take you earlier than scheduled and urgently if you say you are having eye problems and you mention your diagnosis. They do take it seriously. Even if I had to pay extra I'd still go get it checked - eyesight is too precious to ignore.

    Definitely get checked out urgently if you have: redness, soreness, unusual light sensitivity, or if you have patchy loss of vision (tunnel vision, or blurred spot in the middle of your vision)

  • Free NHS eye tests! We don't get them down here, not even every 2 years of taking hydroxy... I get tested regularly as also have family history of horrid eye things, and my optician said that hydroxy can cause deposits but very rarely and if caught in time it's reversible. However, also said that with RA and other types of inflammatory arthritis I was more prone to get Sjorgen's - which of course I've now got damn it - and Iritis. Pollyx

  • I was on this also and had a terrible rash. My RA doctor took me off saying there had been problems with this genertic brand.

  • Hi Pam, just wanted to add, I actually came off this med, this year, was my first dmard, then mtx then humira, my rheumy said I think we can stop that. I did notice my eyesight much worse, but as you say maybe it's an age related thing.

    Gina.

  • Hi,

    I have recently been put on hydroxychloroquine. My GP has referred me to the opthamologist to get my visual field and colour vision checked. The rheumy said that I must get my eyes checked every year.

    Tish

  • I really think my GPs group is below par as not always see same one , and for minor things see a nurse , when my eyes got bad earlier this year ,with the light sensitivity aches and soreness and blurred vision, I saw a nurse who on telling her about the symtoms called me a drama queen not once but 3 times , I was speechless , and then a doc came in and they seemed to be sharing a joke . So now try and always see a the GP who sorted out my late onset asthma and diagnosed a new but minor (for the moment ) heart problem . He said abut my eyes and the problem may be the meds that been taking for years may have had ,and was pleased to hear that the opticians had arranged an appt with a specialist t the hospital . But I see how most of you others have quite good doctors and wish still lived in Devon as had a brill doctor there . lol But he said the problem could be that the drug can affect the retina and the specialist will look into that . But as been on this drug for years ,no one mentioned the poss as at the time my eyes were perfect , and the gradual deterioration has been more marked over the last two years . There has never been any talk of taking me off this med as it can also evidently help you not get diabetes which if I got on top of everything else could be very bad for me .as have trouble with infections and wounds that take over year to heal due to warfrin and to get that on top well.may be too much ...... Think I need a holiday .....while can still see where i may fall when hip or knee gives way lol

    ....

  • Thanks Pottypam,

    I had no idea that hydroxychloroquine could effect the eyes. I already have macular detoriation. I do find that there has been a slight deterioration in sight, it could be age related, but I have made an appointment with an optician to be seen privately on the 21st. Sept.

    I'm really grateful to you for making us aware of possible adverse consequences.XX

  • Hi all

    Thanks Pam, a great idea to bring this to everyone's attention. As you mention, when on hydroxychloroquine (HCQ) it is important to have an eye test before you start treatment and then once a year thereafter. The occurence of eye problems due to HCQ is very uncommon if the recommended daily dose is not exceeded.

    As others have mentioned, the RA itself can cause problems with the eyes so is worth being aware of this and get any problems or changes to your eyesight checked out as soon as possible. I thought some of you may find it interesting to read our article 'ocular manifestations of RA': nras.org.uk/about_rheumatoi...

    Kind regards

    Sarah Kate

    NRAS

  • Thanks Sarah Kate , I only mentioned as I was not told or advised to have more reg checks and am sure that I was not alone in this and others may not have the right info, And thank you for the other info , yet again something I have not been made aware of lol....But to be honest I am on the waiting list for a full body transplant !!!!!!! just hope it not to long a wait lol or am I just hoping in vain lol :)))))

  • Haha! No problem, and I've just spotted a similar question regarding HCQ and eye problems so I am going to link to this very useful blog :)

    Thanks

    Sarah Kate

You may also like...